Format

Send to

Choose Destination
See comment in PubMed Commons below
J Addict Med. 2012 Sep;6(3):240-1. doi: 10.1097/ADM.0b013e3182619004.

Internet highs--seizures after consumption of synthetic cannabinoids purchased online.

Author information

  • 1Lenox Hill Hospital, 100 East 77th Street, New York, NY 10075, USA. joshua.lee@nyumc.org

Abstract

BACKGROUND:

Since 2004, a new wave of synthetic cannabinoids (SCs) known as "Spice drugs" has come under scrutiny because of their suspected link to neurological and psychiatric sequelae. These "herbal incense" or "potpourri blends" have gained popularity as a result of being more potent than natural cannabinoids, are not detected with current screening tests, and are easily modified by manufacturers to bypass legal restrictions. Unfortunately, cases of withdrawal phenomena, nausea, hypertension, and psychosis are now being reported in the medical literature. In addition, after reports in lay media of seizures and coma attributed to the consumption of the drug, anecdotal reports have emerged of similar findings in the medical literature.

CASE DESCRIPTION:

We report on a 48-year-old man who, after consuming the herbal blend, lost consciousness and suffered several episodes of seizures. Despite a complicated ICU stay, the patient recovered well with no subsequent neurological sequelae.

CONCLUSIONS:

The authors interpreted the history and findings consistent with the consumption of a large amount of synthetic cannabinoids leading to new-onset seizures and coma. However, at the time of admission, the lack of routine laboratory testing and treatment options delayed the diagnosis and delivery of appropriate therapy.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk